Oral drug challenges in non-steroidal anti-inflammatory drug-induced urticaria, angioedema and anaphylaxis

Tauseef Chaudhry, Pravin Hissaria, Michael Wiese, Robert Heddle, Frank Kette, WILLIAM SMITH

    Research output: Contribution to journalArticle

    28 Citations (Scopus)

    Abstract

    Background: Urticaria, angioedema and anaphylaxis are common adverse reactions to non-steroidal anti-inflammatory drugs (NSAIDs). Aim: To investigate the clinical characteristics of NSAID-induced acute hypersensitivity reactions with structured oral drug challenges. Methods: Patients with NSAID-induced urticaria, angioedema or anaphylaxis were challenged with either the homologous NSAID to confirm diagnosis or a heterologous NSAID to investigate cross-reactivity. Data were analysed retrospectively and supplemented by a telephone questionnaire. Results: Sixty-eight patients (mean age 48.3, 53 females) reported a total of 75 instances of NSAID-induced reactions of which 64% were purely cutaneous and 36% were systemic anaphylaxis. Ibuprofen was the most frequent cause of reactions (35%), however, diclofenac was the most frequent cause of anaphylaxis (48%). Seventeen out of 40 (43%) homologous NSAID challenges were positive; presentation with anaphylaxis or reaction to diclofenac predicted a positive challenge. Only 7 of 28 (25%) of heterologous NSAID challenges were positive. Structured challenges enabled us to identify 23 (34%) patients with selective reactivity to a single NSAID, 19 (28%) patients with cross-reactivity to multiple NSAIDs and 23 (34%) patients in whom NSAID hypersensitivity was not reproduced. Selective reactors presented most often with anaphylaxis and some had a background of beta-lactam antibiotic allergy. Cross-reactive patients often had a background of chronic urticaria and presented with milder reactions. Conclusion: In the absence of a reliable in vitro test, structured drug challenges allow identification of selective and cross-reactive NSAID hypersensitivity syndromes. NSAID-induced anaphylaxis is often associated with selective hypersensitivity and patients may not need to avoid other NSAIDs.

    Original languageEnglish
    Pages (from-to)665-671
    Number of pages7
    JournalInternal Medicine Journal
    Volume42
    Issue number6
    DOIs
    Publication statusPublished - 2012

    Fingerprint Dive into the research topics of 'Oral drug challenges in non-steroidal anti-inflammatory drug-induced urticaria, angioedema and anaphylaxis'. Together they form a unique fingerprint.

    Cite this